Weight gains & chest pains???

Hey guys... :)

It's been almost 5 calendar months since I first learned of my MPN, and what has become increasingly disturbing is my weight gain over this period. I have now gained circa 8kg bringing my mass index to 123kg. This is the heaviest weight I have ever experienced in my short life... (57)

I initially noticed I blew up rather quickly when I started HU. Now I have been on Interferon x3 pw, for the past three weeks, and due to my having some severe chest pains at night (a tightness around my left upper arm), and an increasing sense of a shortness of breath... Naturally, (proactively), I became concerned. After another EKG and a stress test, all is apparently fine according to the cardiologist...

Nevertheless... I am still gaining weight and increasing my chances of having a stroke in the process. I have read in the literature on 'Interferon' that chest pain is a common side-effect, has anyone here, on Interferon, noted these two issues during their treatment regime?

If yes, what have you done to counteract and overcome them...?

Thanks guys :)

Steve (Sydney)

Post ET (pre-fibrotic) MF

21 Replies

oldestnewest
  • Hi Steve, I too have gained weight on HU even in places I never carried weight before. It's a constant struggle to control and depressing as I feel like I should be able to handle this. I can't help with your other symptoms as I have no experience with Interferon. Hopefully someone will. Good Luck to you.

  • Hey... :)

    Thanks for your reply. I found an older post on here from a Lativian girl named Liene. Hence, I have since followed up on her earlier suggestions to another post. Liene mentioned the term - Lymphatic drainage. I have since been trying to conduct some research and it appears that there might be a link between water retention by the lymph nodes due to the medications...? (Not proven as yet of course).

    However, I have also now made an appointment with my new Physio to undergo this treatment - Lymphatic Drainage (LD). I shall keep you all posted of course...

    Thank you again... :)

    Steve

  • Sounds interesting, please let us know how you get on, cheers M8

  • Have they checked you for a blood clot? They can now do it through a blood test. Katie

  • Hey Katie... :)

    Thanks for your reply. I have previously suffered from a TIA (minor stroke) in August 2015. I am not presently aware of another occurrence however, I am apprehensive since having incurred such gains in my body mass etc...

    I shall mention your suggestion to my Haem' at my next meeting in two weeks.

    Thanks Katie... :)

    Steve

  • I've just moved from 3 years on hu to anagrelide. I put a lot of weight on with hu. It has been difficult to lose. I go to Slimming world and the loss has been VERY slow despite (mostly) sticking to the plan. I can't comment on the chest pain, that sounds serious and needs checking thoroughly.

    Best Wishes

    Lizzie

  • Thanks Lizzie... :)

    It was also a concern of mine that HU was the cause of my sudden increase in body mass. The literature of have thus far scanned suggests that Interferon and 'chest pains' can be common...

    Naturally, I am growing concerned of any lingering longer-term damage to heart muscles etc...

    Thanks Lizzie... :)

    Steve

  • Hi Steve,

    I've been on pegylated interferon since October and had no issues with chest pains.

    Weight has always been an issue for me and although not putting any on I'm struggling to shed weight at the moment - not sure if that's linked to the Pegasys or lifestyle and not sticking as rigidly as I should to the diet and exercise regime..!

    Hope you get sorted soon.

    Andy

  • Hey Andy ... :)

    Thanks for your response (please also se my responses above).

    I believe that the HU might have been the original culprit... but I cannot be entirely sure of course.

    Nevertheless, I intend on undergoing the method - Lymphatic drainage, to ascertain if it is of any benefit. M y understanding is that this process is drug free. Better if a family member can assist otherwise one must become expert at applying the method to oneself, long term...

    No doubt, hopefully, exercise will help too... It has been some time since I have attempted any exercise of any note etc...

    Thanks again Andy. I will keep you all posted as to my results...

    Steve

  • Hi, like others here I have gradually put on weight since I've been on HU despite reducing portion sizes and giving up anything remotely fattening, and I've always been a very healthy eater. In 2.5 years I've gained one and a half stone which I hate. It is a real struggle even to keep it stable, let alone lose any. My consultant wasn't interested as the drug is "doing its job" so didn't offer any constructive advice. It's just a constant battle! Sorry I can't help with your other symptoms but hope you get relief soon. Best wishes, Frances.

  • Hey Frances... :)

    Hopefully, we may have determined together that in some cases, HU, is the culprit...?

    As mentioned in my first reply above. Another girl 'Liene' previously mentioned 'Lymphatic Drainage' (LD).

    I have just now booked an appointment for this coming Monday to see if this will assist...?

    Thanks Frances, I shall keep everyone posted as to the outcome of those sessions etc...

    Thanks again.

    Steve

  • My husband has pv jak2 positive he was diagnosed in 2012 but only started taking hydroxy in October last year he is constantly tired and has gained weigh. He craves for sugary foods.

    He has joined the gym but after 10.5 hour day at work he is absolutely exhausted.

  • Hey Tracey... :)

    I believe that your contribution helps to show that HU is a problem (or rather can be...) for all of us with MPNs and not just for ET etc...

    I really struggled with HU and while I do not enjoy the injections of Interferon, I am beginning to believe it is a tad more agreeable, in my instance at least...

    Finding the will and the energy to exercise again has been a vicious cycle that was working against me and my best efforts. I am determined to not let this (thing) define me...

    Thank you all so much again...

    Steve

  • Just thought my husband has been walking up with chest pains. He went to the gp 2 months ago he's now on a beta blocker to slow his heart rate down.

    He was very anxious at times.

    He now has to have a liver scan this afternoon his gamma gt levels are constantly rising which shows signs of an alcoholic. He drinks less now than ever.

    I read up on asprin this can cause your gamma gt levels to rise.

    It seems to be one thing after another.

    He is only 44 next month he gets so fustrated with himself.

  • Thanks Tracey...

    I am a tad older (57) but I still feel quite young really... :)

    Best wishes to you and your hubby, and thanks again for sharing.

    I will keep your comments on alcohol and liver in mind. I too drink far less than I once did but I do still like a small wine with my meals.

    Steve

  • Hi Steve, I had a gastric bypass and lost all my weight then got diagnosed with PV and was prescribed HU. Since then I have gained 28lbs! Can't say I am eating too much because I cannot stand the thought of eating food to the point where it's become a problem so it's purely down to the meds annoyingly.

  • Hey Jilly... :)

    Thanks for your response. It seems that we have a consensus of sorts on the single point that HU has a connection to weight gain...

    Thanks Jilly

    Steve

  • I too put on 7kg in the first few months after starting HU! Was never able to figure it out and thought it could be linked to starting the menopause.

  • Hey Gset... :)

    Lat time I looked I was still considered a gender that is unlikely to suffer from that malady...

    Seems that your post also helps provide gravitas to this developing theory - HU can cause otherwise inexplicable weight gains!

    Thanks again

    Steve

    PS. This is yet another reason why forums like this are so incredibly important... Thank you so much to everyone who responded. :)

  • Me too I'm afraid. My weight has always remained stable but since taking Hu have put on around 10 lbs and I just can't shift it. :)

  • Thanks Indy Pindy... :)

    I will keep everyone posted as to the outcome with the Lymphatic Drainage etc...

    Steve (Sydney)

You may also like...